Pred taper help

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Michelle8871
Regular Member


Date Joined Sep 2008
Total Posts : 90
   Posted 2/8/2009 10:39 AM (GMT -6)   
I have been on varying doses of prednisone since August.
I am now down to 5mg per day.
I am having terrible anxiety and panic attacks on this dosage.
I want to get off this medicine as quickly as possible but not risk adrenal gland issue.
How long should I do 5mg for?
Should I then go to none or get a script for 1mg tablets to taper even more?
Thanks so much!
Newly diagnosed August 2008
Currently on 15mg prednisone, 12 Asacol per day, Mesaline enema nightly,Multi vitamin, Omega 3 and Calcium
Realizing that disease is a real pain in the ass!
Mother of a 5 year old and 12 old trying to get through each day with a smile on my face!


Chasblah
Veteran Member


Date Joined Feb 2007
Total Posts : 788
   Posted 2/8/2009 3:21 PM (GMT -6)   
I think tapering depends on how sensitive you are to it. When I had u/c I had to taper very slowly. I never actually was able to stay off pred, but when I tried, I'd quarter the 5 mg. tablets and decrease a 1/4 (1.25 mg) every week. I'd have to do that as soon as I got to 15mg. It took FOREVER!
However, 5 mg. is a very small dose. You may still be having side effects from the higher dose you were on. It may take a few weeks to get back to normal.
If you are not that sensitive to pred. taper, then stopping 5 mg should not affect your adrenal glands, b/c it is only a drop in the hat.
As always, call your Dr. and see what he/she says.
Chassity
28 yrs. old. married with one beautiful daughter (born 11/20/07)
-diagnosed with severe pancolitis u/c 2002 had total colectomy 12/19/08; emergency surgery due to abscess-had to redo ileostomy and switch to left side 12/25/08; 1/29/09 found blood clot in superior mesenteric vein (prob. from inf. and surgery inflammation)
pred. taper, coumadin, carafate, prenatal vit., and pain meds
(ileostomy temporary....not so sure?)

"Things turn out the best for those who make the best of the way things turn out."


Christine1946
Veteran Member


Date Joined Aug 2008
Total Posts : 5975
   Posted 2/8/2009 3:34 PM (GMT -6)   
     I have no idea why you would have anxiety issues at a low dose of prednisone.  I can understand anxiety at high doses because I have experienced them.  It took me seven months to fully wean myself from the prednisone last yr.  The doctor started me at 30 mgm with a 10 mgm taper every week until the last week at 5 mgm.  After two weeks without prednisone my symptoms would emerge once more.  This happened three times.  It wasn't until he "jump started" the prednisone at 40 mgm with a 10 mgm per week taper that I finally was able to attain remission.  However, I am also on the 6MP and I am sure that played a role in my remission.

62 yr old granny. South Jersey
Diagnosed with ulcerative proctitis in 1998 in hospital
Hospitalized (2nd time) in May 2008
Update 11/03/08...finally in remission!!  Hope I don't jinx myself.  Off the prednisone since 11/01/08...now see if I can stay off for longer than two weeks.  Other meds: 6MP (75 mgm), colazal (6 per day), Benicar and Toprol (high blood pressure meds), Probiotic (2 per day), fish oil capsule and multi-vitamin and calcium with vitamin D.


kops2da
Veteran Member


Date Joined Jun 2008
Total Posts : 2865
   Posted 2/8/2009 7:29 PM (GMT -6)   
Christine - can you tell me did you start the 6MP along with the 40mg. prednisone or later while tapering? I have same doseage as you but doctor only mentioned 6MP for later. Thanks. ElaineNY
68 yr. old granny
New diagnosed with proctosigmoiditis - 6/2008
 Colonoscopy 10/28 showed only few cm. left to heal in rectum - tried Proctofoam for weeks - no luck.
Probiotic Align, Prilosec for GERD
Inderol for hypertension,Xanax,Lipitor, multivitamin, calcium w/D, Tylenol
Tried hydrocortisone for two weeks with no change.
2/3/2009 - sigmoidoscopy showed about 30 cm. involved but mild - starting on prednisone only 40 mg. taper on 2/7/2009.
 
 
 
 
 
 


mythmoon
Regular Member


Date Joined Jan 2009
Total Posts : 135
   Posted 2/8/2009 10:16 PM (GMT -6)   
My doc has me taper down in blocks of 7 days. So I did 10 mg for 7 days, then 7.5 for seven days then 5 for 7 days and then freedom! Start my last week of this hell drug on tuesday *does dance*
21 yr/old Uni student. Vancouver, BC
Imuran 150 mgs/day

Prednisone 7.5 mgs/day
Diagnosed UC Sept. 2007
Cal-Mag, CoQ10, L-glutamine and Iron supps. Also now trying probiotics Bio-K (acidophilus)


Vin
Regular Member


Date Joined Jan 2006
Total Posts : 312
   Posted 2/9/2009 12:16 AM (GMT -6)   
lol. Some bad advice here. if you have been on prednisone for any significant amount of time... you should NOT stop just taking 5 mg. Going from 5 mg to 0 if you have been on it for over 3 + months can be bad news for alot of people. your body normally makes about 7.5 mg of pred naturally... so going from 5 to 0 is expecting your body to all the sudden jump and make about 80% of its naturally occuring steroids can be very dangerous.

How do I know this.. beacuse of course I went through it. I had to get 1 mg pills and cut .5 mg every 2 weeks. The only way to know how to get off of prednisone is to listen to your body. After you cut... you should stabilize and start to get energy back, etc in about 7 days(for me this was the case). At that point I waited another 7 days before cutting again. This was the ONLY way i was about to get off prednisone 2 years ago without having my entire electrolyte balance destroyed as confirmed by blood tests. I was extremely extremely sick doing it this way and had to re-institute back to 10 mg and go from there. If you want to try the cut from 5 mg... good luck and hopefully it works.

Also, since you've been on prednisone since august... its had its hooks in you a long time and the anxiety can linger as well as depression for quite some time. When I was on for a year, it took me a good 3-5 months to start feeling normal again after my last dosage(depression/anxiety). It will happen but takes time. If you are off pred for a few weeks and notice no improvements in psychiatrist issues... get some blood work done and check your adrenal levels, thyroid, and other hormone levels. There may be some other issues.

Vin
History: UC/Chrons since age 22, now 27.  Several huge flares since then.  Entire colon diseased at some point from cecum to rectum.  Also had previous inflammation in terminal ileum.
Currently: flare -9/19/08 - now|Panic Disorder - 6/25/08 - now|Lyme Disease - 12/09/08 - now|Dysplastic Nevus Syndrome - 6 recent mod dysplasia moles excised, and many more to shave biopsy.
Drugs: prednisone 30 mg|6mp 75 mg|lialda 4.8 mg|Paxil 50 mg|Klonopin .25 mg (tapering through water titration)|Trazodone 50 mg|
 
 
 
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, September 21, 2018 4:53 PM (GMT -6)
There are a total of 3,005,530 posts in 329,236 threads.
View Active Threads


Who's Online
This forum has 161781 registered members. Please welcome our newest member, Grey Eagle1.
288 Guest(s), 6 Registered Member(s) are currently online.  Details
Kent M., BossJ, xpeetzax, SG091, hopenchange, oregonhay